Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Convolution roots of radial positive definite functions with compact support


Authors: Werner Ehm, Tilmann Gneiting and Donald Richards
Journal: Trans. Amer. Math. Soc. 356 (2004), 4655-4685
MSC (2000): Primary 42A38, 42A82, 60E10
Published electronically: May 10, 2004
MathSciNet review: 2067138
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A classical theorem of Boas, Kac, and Krein states that a characteristic function $\varphi$ with $\varphi(x) = 0$ for $\vert x\vert \geq \tau$ admits a representation of the form

\begin{displaymath}\varphi(x) = \int u(y) \hspace{0.2mm} \overline{u(y+x)} \, \mathrm{d}y, \qquad x \in \mathbb{R}, \end{displaymath}

where the convolution root $u \in L^2(\mathbb{R})$ is complex-valued with $u(x) = 0$ for $\vert x\vert \geq \tau/2$. The result can be expressed equivalently as a factorization theorem for entire functions of finite exponential type. This paper examines the Boas-Kac representation under additional constraints: If $\varphi$ is real-valued and even, can the convolution root $u$ be chosen as a real-valued and/or even function? A complete answer in terms of the zeros of the Fourier transform of $\varphi$ is obtained. Furthermore, the analogous problem for radially symmetric functions defined on $\mathbb{R}^d$ is solved. Perhaps surprisingly, there are compactly supported, radial positive definite functions that do not admit a convolution root with half-support. However, under the additional assumption of nonnegativity, radially symmetric convolution roots with half-support exist. Further results in this paper include a characterization of extreme points, pointwise and integral bounds (Turán's problem), and a unified solution to a minimization problem for compactly supported positive definite functions. Specifically, if $f$ is a probability density on $\mathbb{R}^d$ whose characteristic function $\varphi$ vanishes outside the unit ball, then

\begin{displaymath}\int \vert x\vert^2 f(x) \, \mathrm{d}x = - \Delta \varphi(0) \geq 4 \, j_{(d-2)/2}^2 \end{displaymath}

where $j_\nu$ denotes the first positive zero of the Bessel function $J_\nu$, and the estimate is sharp. Applications to spatial moving average processes, geostatistical simulation, crystallography, optics, and phase retrieval are noted. In particular, a real-valued half-support convolution root of the spherical correlation function in $\mathbb{R}^2$ does not exist.


References [Enhancements On Off] (What's this?)

  • 1. N. I. Achieser, Theory of approximation, Translated by Charles J. Hyman, Frederick Ungar Publishing Co., New York, 1956. MR 0095369
  • 2. Edwin J. Akutowicz, On the determination of the phase of a Fourier integral. II, Proc. Amer. Math. Soc. 8 (1957), 234–238. MR 0084639, 10.1090/S0002-9939-1957-0084639-6
  • 3. O. D. Anderson, Bounding sums for the autocorrelations of moving average processes, Biometrika 62 (1975), no. 3, 706–707. MR 0391444
  • 4. V. V. Arestov and E. E. Berdysheva, Turán's problem for positive definite functions with support in a hexagon, Proc. Steklov Math. Inst., Suppl., 2001, pp. S20-S29.
  • 5. V. V. Arestov and E. E. Berdysheva, The Turán problem for a class of polytopes, East J. Approx. 8 (2002), no. 3, 381–388. MR 1932340
  • 6. V. V. Arestov, E. E. Berdysheva, and H. Berens, On pointwise Turán’s problem for positive definite functions, East J. Approx. 9 (2003), no. 1, 31–42. MR 1975067
  • 7. R. Barakat and G. Newsam, Upper and lower bounds on radially symmetric optical transfer functions, Optica Acta 29 (1982), 1191-1204.
  • 8. Ralph Philip Boas Jr., Entire functions, Academic Press Inc., New York, 1954. MR 0068627
  • 9. R. P. Boas Jr. and M. Kac, Inequalities for Fourier transforms of positive functions, Duke Math. J. 12 (1945), 189–206. MR 0012152
  • 10. S. Bochner, Monotone Funktionen, Stieltjessche Integrale und harmonische Analyse, Math. Ann. 108 (1933), 378-410.
  • 11. Harald Bohman, Approximate Fourier analysis of distribution functions, Ark. Mat. 4 (1961), 99–157. MR 0126668
  • 12. H. Carnal and M. Dozzi, On a decomposition problem for multivariate probability measures, J. Multivariate Anal. 31 (1989), no. 2, 165–177. MR 1021828, 10.1016/0047-259X(89)90059-6
  • 13. K. C. Chanda, On bounds of serial correlations, Ann. Math. Statist. 33 (1962), 1457–1460. MR 0143313
  • 14. Jean-Paul Chilès and Pierre Delfiner, Geostatistics, Wiley Series in Probability and Statistics: Applied Probability and Statistics, John Wiley & Sons, Inc., New York, 1999. Modeling spatial uncertainty; A Wiley-Interscience Publication. MR 1679557
  • 15. Henry Cohn, New upper bounds on sphere packings. II, Geom. Topol. 6 (2002), 329–353 (electronic). MR 1914571, 10.2140/gt.2002.6.329
  • 16. Henry Cohn and Noam Elkies, New upper bounds on sphere packings. I, Ann. of Math. (2) 157 (2003), no. 2, 689–714. MR 1973059, 10.4007/annals.2003.157.689
  • 17. R. Courant and D. Hilbert, Methods of mathematical physics. Vol. I, Interscience Publishers, Inc., New York, N.Y., 1953. MR 0065391
  • 18. N. Cressie and M. Pavlicová, Calibrated spatial moving average simulations, Stat. Model. 2 (2002), 1-13.
  • 19. N. Davies, M. B. Pate, and M. G. Frost, Maximum autocorrelations for moving average processes, Biometrika 61 (1974), 199–200. MR 0375698
  • 20. H. Dym and H. P. McKean, Gaussian processes, function theory, and the inverse spectral problem, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1976. Probability and Mathematical Statistics, Vol. 31. MR 0448523
  • 21. Morris L. Eaton, On the projections of isotropic distributions, Ann. Statist. 9 (1981), no. 2, 391–400. MR 606622
  • 22. William Feller, An introduction to probability theory and its applications. Vol. II., Second edition, John Wiley & Sons, Inc., New York-London-Sydney, 1971. MR 0270403
  • 23. B. R. Frieden, Maximum attainable MTF for rotationally symmetric lenses, J. Opt. Soc. Am. 59 (1969), 402-406.
  • 24. A. Garsia, E. Rodemich, and H. Rumsey, On some extremal positive definite functions, J. Math. Mech. 18 (1968/1969), 805–834. MR 0251454
  • 25. O. Glatter, The interpretation of real-space information from small-angle scattering experiments, J. Appl. Cryst. 12 (1979), 166-175.
  • 26. -, Convolution square-root of band-limited symmetrical functions and its application to small-angle scattering data, J. Appl. Cryst. 14 (1981), 101-108.
  • 27. Tilmann Gneiting, On 𝛼-symmetric multivariate characteristic functions, J. Multivariate Anal. 64 (1998), no. 2, 131–147. MR 1621926, 10.1006/jmva.1997.1713
  • 28. Tilmann Gneiting, Radial positive definite functions generated by Euclid’s hat, J. Multivariate Anal. 69 (1999), no. 1, 88–119. MR 1701408, 10.1006/jmva.1998.1800
  • 29. Tilmann Gneiting, Criteria of Pólya type for radial positive definite functions, Proc. Amer. Math. Soc. 129 (2001), no. 8, 2309–2318 (electronic). MR 1823914, 10.1090/S0002-9939-01-05839-7
  • 30. Tilmann Gneiting, Compactly supported correlation functions, J. Multivariate Anal. 83 (2002), no. 2, 493–508. MR 1945966, 10.1006/jmva.2001.2056
  • 31. T. Gneiting, K. Konis, and D. Richards, Experimental approaches to Kuttner's problem, Experiment. Math. 10 (2001), 117-124.
  • 32. B. I. Golubov, On Abel-Poisson type and Riesz means, Anal. Math. 7 (1981), no. 3, 161–184 (English, with Russian summary). MR 635483, 10.1007/BF01908520
  • 33. D. V. Gorbachev, An extremal problem for periodic functions with support in a ball, Mat. Zametki 69 (2001), no. 3, 346–352 (Russian, with Russian summary); English transl., Math. Notes 69 (2001), no. 3-4, 313–319. MR 1846833, 10.1023/A:1010275206760
  • 34. E. A. Gorin, Extremal rays in cones of entire functions, Abstracts, XIII Soviet Workshop on Operator Theory in Function Spaces, Siberian Academy of Sciences, 1988, pp. 57-58.
  • 35. I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series, and products, 5th ed., Academic Press, Inc., Boston, MA, 1994. Translation edited and with a preface by Alan Jeffrey. MR 1243179
  • 36. E. M. Hofstetter, Construction of time-limited functions with specified autocorrelation functions, IEEE Trans. Info. The. IT-10 (1964), 119-126.
  • 37. Mourad E. H. Ismail and Martin E. Muldoon, On the variation with respect to a parameter of zeros of Bessel and 𝑞-Bessel functions, J. Math. Anal. Appl. 135 (1988), no. 1, 187–207. MR 960813, 10.1016/0022-247X(88)90148-5
  • 38. A. J. E. M. Janssen, Frequency-domain bounds for non-negative band-limited functions, Philips J. Res. 45 (1990), 325-366.
  • 39. -, Bounds for optical transfer functions: analytical results, Philips J. Res. 45 (1991), 367-411.
  • 40. Marek Kanter, Unimodal spectral windows, Statist. Probab. Lett. 34 (1997), no. 4, 403–411. MR 1467446, 10.1016/S0167-7152(96)00208-8
  • 41. M. N. Kolountzakis and S. G. Révész, On a problem of Turán about positive definite functions, Proc. Amer. Math. Soc. 131 (2003), 3423-3430.
  • 42. -, On pointwise estimates of positive definite functions with given support, preprint (2003); available from http://fourier.math.uoc.gr/mk/publ/.
  • 43. M. Krein, Sur le problème du prolongement des fonctions hermitiennes positives et continues, C. R. (Doklady) Acad. Sci. URSS (N.S.) 26 (1940), 17–22 (French). MR 0004333
  • 44. B. Kuttner, On the Riesz means of a Fourier series. II, J. London Math. Soc. 19 (1944), 77–84. MR 0012686
  • 45. Wayne Lawton, Uniqueness results for the phase-retrieval problem for radial functions, J. Opt. Soc. Amer. 71 (1981), no. 12, 1519–1522. MR 639543, 10.1364/JOSA.71.001519
  • 46. W. Lukosz, Properties of linear low-pass filters for nonnegative signals, J. Opt. Soc. Am. 52 (1962), 827-829.
  • 47. -, Übertragung nichtnegativer Signale durch lineare Filter, Optica Acta 9 (1962), 335-364.
  • 48. A. Mantoglou and J. L. Wilson, The turning bands method for simulation of random fields using line generation by a spectral method, Water Resour. Res. 18 (1982), 1379-1394.
  • 49. R. P. Millane, Phase retrieval in crystallography and optics, J. Opt. Soc. Am. A7 (1990), 394-411.
  • 50. F. Natterer, The mathematics of computerized tomography, B. G. Teubner, Stuttgart; John Wiley & Sons, Ltd., Chichester, 1986. MR 856916
  • 51. Dean S. Oliver, Moving averages for Gaussian simulation in two and three dimensions, Math. Geol. 27 (1995), no. 8, 939–960. MR 1375834, 10.1007/BF02091660
  • 52. Raymond E. A. C. Paley and Norbert Wiener, Fourier transforms in the complex domain, American Mathematical Society Colloquium Publications, vol. 19, American Mathematical Society, Providence, RI, 1987. Reprint of the 1934 original. MR 1451142
  • 53. A. Papoulis, Apodization of optimum imaging of smooth objects, J. Opt. Soc. Am. 62 (1972), 1423-1429.
  • 54. -, Minimum-bias windows for high-resolution spectral estimates, IEEE Trans. Info. The. IT-19 (1973), 9-12.
  • 55. M. Plancherel and G. Pólya, Fonctions entières et intégrales de Fourier multiples, Comment. Math. Helv. 9 (1937), 224-248.
  • 56. Joseph Rosenblatt, Phase retrieval, Comm. Math. Phys. 95 (1984), no. 3, 317–343. MR 765273
  • 57. Walter Rudin, An extension theorem for positive-definite functions, Duke Math. J. 37 (1970), 49–53. MR 0254514
  • 58. I. J. Schoenberg, Metric spaces and completely monotone functions, Ann. of Math. 39 (1938), 811-841.
  • 59. H. Stark and B. Dimitriadis, Minimum-bias spectral estimation with a coherent optical spectrum analyzer, J. Opt. Soc. Am. 65 (1975), 425-431, Errata 65 (1975), 973.
  • 60. Adriaan Walther, The question of phase retrieval in optics, Optica Acta 10 (1963), 41–49 (English, with French and German summaries). MR 0163589
  • 61. C. S. Williams and O. A. Becklund, Introduction to the optical transfer function, Wiley, New York, 1989.
  • 62. Victor P. Zastavnyi, On positive definiteness of some functions, J. Multivariate Anal. 73 (2000), no. 1, 55–81. MR 1766121, 10.1006/jmva.1999.1864
  • 63. -, Positive definite radial functions and splines, Dokl. Math. 66 (2002), 446-449.
  • 64. V. P. Zastavnyi and R. M. Trigub, Positive definite splines of special form, Mat. Sb. 193 (2002), 41-68.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 42A38, 42A82, 60E10

Retrieve articles in all journals with MSC (2000): 42A38, 42A82, 60E10


Additional Information

Werner Ehm
Affiliation: Institut für Grenzgebiete der Psychologie und Psychohygiene, Wilhelmstrasse 3a, 79098 Freiburg, Germany
Email: ehm@igpp.de

Tilmann Gneiting
Affiliation: Department of Statistics, University of Washington, Box 354322, Seattle, Washington 98195-4322
Email: tilmann@stat.washington.edu

Donald Richards
Affiliation: Department of Statistics, Pennsylvania State University, 326 Thomas Building, University Park, Pennsylvania 16802-2111
Email: richards@stat.psu.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-04-03502-0
Received by editor(s): April 10, 2003
Received by editor(s) in revised form: September 2, 2003
Published electronically: May 10, 2004
Article copyright: © Copyright 2004 American Mathematical Society